Alert archive / Vermont / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 46, NWS Burlington, VT

August 2, 2017Franklin County, Grand Isle County, Vermont; Clinton County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 2, 2017, 9:46 PM EDT for Franklin County, Grand Isle County, Vermont; Clinton County, New York. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 9:46 PM EDT (01:46 UTC)
Expired
Aug 2, 2017, 10:30 PM EDT
In force
44 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, NY, Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 51 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 1.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
640 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

101 
WUUS51 KBTV 030146
SVRBTV
NYC019-VTC011-013-030230-
/O.NEW.KBTV.SV.W.0046.170803T0146Z-170803T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
946 PM EDT WED AUG 2 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  East central Clinton County in northern New York...
  Central Grand Isle County in northwestern Vermont...
  Northwestern Franklin County in northwestern Vermont...

* Until 1030 PM EDT

* At 946 PM EDT, a severe thunderstorm was located over Cloak Island,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Chazy, Franklin, St. Albans City, Sheldon, Swanton, St. Albans
  Town, South Alburgh, Alburgh, Alburgh Dunes State Park, North Hero,
  Swanton Village, Berkshire, Highgate Falls, Isle La Motte, Lake
  Carmi State Park, Highgate, Grand Isle, Enosburg Falls Village,
  Richford and Fairfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Champlain should seek safe harbor now! Strong winds
will cause higher waves and sudden wind shifts may overturn boats.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4501 7255 4471 7334 4487 7348 4502 7315
      4501 7261
TIME...MOT...LOC 0146Z 274DEG 13KT 4483 7332 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
201 
WWUS51 KBTV 030205
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
1005 PM EDT WED AUG 2 2017

NYC019-030213-
/O.CAN.KBTV.SV.W.0046.000000T0000Z-170803T0230Z/
Clinton NY-
1005 PM EDT WED AUG 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLINTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

LAT...LON 4487 7292 4471 7334 4477 7335 4478 7334
      4480 7334 4483 7336 4485 7337 4498 7323
TIME...MOT...LOC 0203Z 274DEG 13KT 4483 7323 

$$

VTC011-013-030230-
/O.CON.KBTV.SV.W.0046.000000T0000Z-170803T0230Z/
Grand Isle VT-Franklin VT-
1005 PM EDT WED AUG 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR CENTRAL GRAND ISLE AND WEST CENTRAL FRANKLIN COUNTIES...

At 1003 PM EDT, a severe thunderstorm was located over Butler Island,
moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines and create boating hazards. 

Locations impacted include...
Swanton Village, Isle La Motte, St. Albans City, Swanton, St. Albans
Town, South Alburgh, Alburgh Dunes State Park, North Hero, Grand
Isle, Alburgh, Sheldon, Highgate, Fairfield, Reed Point, Wagner
Point, Young Island, North Hero State Park, Scott Point, Burton
Island State Park and Butler Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Champlain should seek safe harbor now! Strong winds
will cause higher waves and sudden wind shifts may overturn boats.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4487 7292 4471 7334 4477 7335 4478 7334
      4480 7334 4483 7336 4485 7337 4498 7323
TIME...MOT...LOC 0203Z 274DEG 13KT 4483 7323 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanson
843 
WWUS51 KBTV 030225
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
1025 PM EDT WED AUG 2 2017

VTC011-013-030235-
/O.EXP.KBTV.SV.W.0046.000000T0000Z-170803T0230Z/
Grand Isle VT-Franklin VT-
1025 PM EDT WED AUG 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAND ISLE AND WEST
CENTRAL FRANKLIN COUNTIES WILL EXPIRE AT 1030 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4487 7292 4471 7334 4477 7335 4478 7334
      4480 7334 4483 7336 4485 7337 4498 7323
TIME...MOT...LOC 0225Z 274DEG 13KT 4482 7313 

$$

Hanson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 7:35 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 2, 7:35 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
735 PM EDT Wed Aug 2 2017

.SYNOPSIS...
Above normal temperatures and deeper moisture will set the stage
for isolated to scattered afternoon and evening showers and
thunderstorms today and Thursday. Better chances for showers and
thunderstorms will exist Friday into Saturday as an upper level
trough of low pressure slowly moves across the region. Cooler
and drier weather is expected on Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 630 PM EDT Wednesday...The forecast remains in overall
good shape as we progress into the evening hours. With
relatively high freezing levels (12-13 kft) and weakly forced
flow aloft, convection today was unorganized and pulse in nature
with a few briefly stronger updrafts that plausibly led to
gusty winds and some small hail here and there - nothing too
much above "garden variety" stuff. With loss of heating activity
is steadily on the downturn and have leaned in the direction of
hourly HRRR pops through 9-10 pm or so, after which we should
see a mainly dry overnight period. Most concentrated lingering
activity through sunset should be across the Adirondacks where a
brief heavier downpour will remain possible. Some variable high
clouds from this afternoon's convection continues to float
around here and there, but this should trend bodily toward
partly cloudy/mostly clear skies later tonight along with patchy
fog in favored locales - all covered in current forecast quite
well. Have a great evening.

Prior discussion...
Still dealing with an environment conducive to pulse storms
late this afternoon with temperatures in the 80s and dew points
in the lower to mid 60s. This combined with 850/500 millibar
lapse rates approaching dry adiabatic and we have enough
instability for isolated pulse storms. Flow aloft is very weak
and thus as we get to sunset...we lose the instability and any
showers or storms come to an end. Should be quiet overnight with
some fog forming in the favored valley locations. Lows will be
in the 60s with some 50s in the mountains.

Thursday is looking very similar to today. Highs in the
80s...dew points in the 60s...and steeper mid level lapse rates
to produce sufficient instability for pulse storms to develop.
Activity will be terrain driven and any mesoscale boundaries.
Flow aloft remains weak and once we lose the daytime
heating...showers and storms will come to an end. Will continue
to word the activity as isolated to scattered showers and
storms. Brief heavy downpours and gusty winds would be the main
threat if any of the storms get organized...which has a low
likelihood.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 337 PM EDT Wednesday...Thursday night will be similar to
Wednesday night with any convection quickly coming to an end and
clear skies and light winds allowing for some fog in the
favored valley locations. Composite analysis of the convective
potential for Friday looks different than Wednesday and
Thursday. Upper trough moves across the Great Lakes but still
remains well west of the area. This will keep more favorable
deep layer shear out across the eastern Great Lakes and into
western New York and parts of northern New York. At this time
feel in our area the Saint Lawrence Valley will see sufficient
deep layer shear moving over the top of the favorable
instability that is expected to develop with highs in the 80s
and dew points once again in the 60s. Could see some organized
storms late in the day and will have to keep an eye on this
situation as there may be an increased hail and wind threat.
This upper trough is slow to move east so we lose the
instability Friday night when the stronger shear finally moves
over the area. Feel the threat for showers and some storms will
exist...but stronger convection may be limited.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 352 PM EDT Wednesday...Trends in the long term continue to
slow the timing of the front that comes through the weekend. I
trended the forecast towards the EC supporting showers across
the eastern Dacks Saturday morning and then brings the showers
into Vermont later in the day. The PWATS do surge but there's a
only small window in which we could see convection. However the
forcing isn't collocated in with the axis of heaviest precip so
I'm not too bold on the idea of significant weather.

High pressure builds into the region for Sunday leading to
cooler and drier conditions which brings our temperatures back
to near normal. With northwest flow I did keep the idea of some
lingering showers as there may be some orographic lift helping
showers to stick around.

Towards Monday afternoon, an upper level low will dig into the
the Great Lakes region and bring an surface low pressure system
up the Saint Lawrence valley. This should bring widespread
showers and thunderstorms Monday into Tuesday.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Through 00Z Friday...Isolated storms, mainly in northern NY
winding down this evening and have TAF sites dry through the
overnight hours. Expect KMPV/KSLK to fog in again tonight as
last night with good radiational cooling in light winds and
clearing skies, and dewpoints in the mid 60s. More of a LIFR fog
threat at KSLK where a brief thunderstorm this afternoon dropped
a quick 0.17 inch of rain to wet the ground. Any LIFR fog &
stratus to dissipate around 12z. Thursday afternoon similar to
today with moist unstable airmass and weak forcing, focusing
afternoon thunderstorms again mainly in the higher terrain. Went
predominately with VCSH for now with chances in the outer period
of the TAF. Light southerly wind to become near calm overnight
except KRUT where nocturnal drainage wind from the southeast
sets up.

Outlook...

Thursday Night: VFR. Isolated SHRA...Isolated TSRA...Patchy FG.
Friday: VFR. Breezy. Scattered SHRA...Scattered TSRA...Patchy FG.
Friday Night: VFR. Breezy. Scattered SHRA...Isolated TSRA.
Saturday: VFR/MVFR. Breezy. Likely SHRA...Slight Chance TSRA.
Saturday Night: VFR. Slight Chance SHRA...Slight Chance TSRA.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Evenson
NEAR TERM...Evenson/JMG
SHORT TERM...Evenson
LONG TERM...Deal
AVIATION...Hanson
Hazardous weather outlook, Aug 2, 4:17 PM EDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
417 PM EDT Wed Aug 2 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-032030-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
417 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

Isolated showers and thunderstorms will be coming to an end around
sunset tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered showers and thunderstorms are expected to
develop on Thursday and then end around sunset. Brief heavy downpours
and gusty winds will be possible. Better chances for showers and
storms will develop Friday afternoon and night...especially out
across the Saint Lawrence Valley. The potential for strong to
possibly severe storms will exist in this area late in the day Friday
through the first half of Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 4:30 PM EDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Burlington VT
430 PM EDT WED AUG 2 2017

NYZ029-030-022100-
Southeastern St. Lawrence-Southern Franklin-
430 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN COUNTY...

At 429 PM EDT, a strong thunderstorm was located near Horseshoe Lake,
moving northeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Tupper Lake, Piercefield and Axton Landing.

LAT...LON 4418 7426 4411 7438 4410 7452 4409 7461
      4410 7463 4433 7453
TIME...MOT...LOC 2029Z 218DEG 14KT 4411 7451

JMG
Special weather statement, Aug 2, 7:04 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Burlington VT
704 PM EDT WED AUG 2 2017

NYZ028-030-031-022330-
Eastern Clinton-Southern Franklin-Western Clinton-
704 PM EDT WED AUG 2 2017

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CLINTON AND
NORTHEASTERN FRANKLIN COUNTIES...

At 703 PM EDT, strong thunderstorms were located near Chateaugay,
moving northeast at 15 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms as they pass.

Locations impacted include...
Churubusco, Ellenburg Depot, Chateaugay, Ellenburg, Earlville,
Harrigan, Ellenburg Center, Cannon Corners and Brainardsville.

LAT...LON 4500 7380 4496 7372 4477 7397 4488 7417
      4493 7413 4500 7403
TIME...MOT...LOC 2303Z 218DEG 14KT 4489 7401

JMG
Special weather statement, Aug 2, 7:37 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Burlington VT
737 PM EDT WED AUG 2 2017

NYZ028-031-030015-
Eastern Clinton-Western Clinton-
737 PM EDT WED AUG 2 2017

...AN CLUSTER STRONG THUNDERSTORMS WILL AFFECT NORTHERN CLINTON
COUNTY...

At 735 PM EDT, a cluster of strong thunderstorms were located across
northern Clinton County, moving northeast at 20 mph.

Winds in excess of 30 mph and nickel size hail are possible with
these storms as they pass. Frequent lightning is also occurring with
this activity.

Locations impacted include...
Mooers, Altona, Ellenburg Depot, Champlain, Jericho, Rouses Point,
Ellenburg, Irona, Sciota, Mooers Forks, Alder Bend, Cannon Corners,
Miner Lake State Park, Ellenburg Center and Perry Mills.

LAT...LON 4472 7366 4489 7399 4500 7386 4501 7335
TIME...MOT...LOC 2335Z 220DEG 18KT 4486 7379

JMG
Local storm report, Aug 2, 8:39 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
839 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND DMG     2 SSW CHURUBUSCO        44.93N  73.95W
08/02/2017                   CLINTON            NY   911 CALL CENTER

            TREES AND LINES DOWN ON PATNODE RD. AT ROUTE 11

&&

EVENT NUMBER BTV1702097

JMG
Local storm report, Aug 2, 8:40 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
840 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND DMG     2 N MOOERS              44.99N  73.59W
08/02/2017                   CLINTON            NY   911 CALL CENTER

            TREES AND LINES DOWN AT INTERSECTION OF HEMMINGFORD RD.
            AND NORTH STAR RD.

&&

EVENT NUMBER BTV1702098

JMG

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:46 PM EDTSpecial Weather StatementBTVOrleans59 min
Aug 3, 4:22 PM EDTSpecial Weather StatementBTVWindsor23 min
Aug 3, 4:27 PM EDTSpecial Weather StatementBTVChittenden48 min
Aug 3, 5:14 PM EDTSpecial Weather StatementBTVCaledonia46 min
Aug 3, 6:06 PM EDTSpecial Weather StatementBTVOrange39 min
Aug 3, 12:40 PM EDTSpecial Weather StatementBTVFranklin65 min
Aug 3, 1:23 PM EDTSpecial Weather StatementBTVClinton52 min
Aug 3, 1:46 PM EDTSpecial Weather StatementBTVClinton44 min
Aug 3, 1:53 PM EDTSpecial Weather StatementBTVClinton37 min
Aug 3, 2:20 PM EDTSpecial Weather StatementBTVFranklin25 min
Aug 3, 2:53 PM EDTSpecial Weather StatementBTVSt. Lawrence37 min
Aug 3, 3:01 PM EDTSpecial Weather StatementBTVFranklin59 min
Aug 3, 3:31 PM EDTSpecial Weather StatementBTVSt. Lawrence44 min
Aug 3, 4:19 PM EDTSpecial Weather StatementBTVFranklin41 min
Aug 3, 4:32 PM EDTFlash Flood WarningBTVFranklin, St. Lawrence4 hr
Aug 3, 4:58 PM EDTSpecial Weather StatementBTVSt. Lawrence47 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2017Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.